Weight Loss Drug Gets Bad Reviews

Thursday, 08 May 2014 03:51 PM

By Nick Tate

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink
Orlistat, the weight-loss drug that works by cutting the amount of fat absorbed from food, is getting some bad reviews from users who say the medication's side effects kept them from taking the pills.
 
In a new study, published in the Journal of Health Psychology, patients who gained weight 18 months after taking Orlistat attributed their weight-loss failure either to side effects which have prevented them from sticking to the medication or felt that it simply had not worked.
 
But researchers from the University of Surrey said it's no so simple. They found that participants faced significant barriers to weight loss, including psychological and physical health issues, that also made other techniques for shedding pounds less successful.
 
"Our results have significant implications for GPs and how they should communicate with the patients about this drug," said lead researcher Amelia Hollywood, M.D. "GPs can improve patient support while taking Orlistat. At present, the so called 'side effects' of Orlistat are seen as unpleasant and intrusive. If health professionals can highlight that such 'side effects' are actually the consequences of eating high-fat foods while taking the drug, it could help ensure a change in diets."
 
Orlistat (sold as Xenical) is currently the only prescribed drug for obesity and functions by reducing the amount of fat absorbed from food eaten.
 
The drug causes changes in bowel function because of the unabsorbed fat. Side effects can include fatty/oily stools, spotting, intestinal gas with discharge, a feeling of urgency, increased number of bowel movements, or incontinence. These side effects may get worse if users eat more fat than is recommended.
 
Allergic reactions to the drug, though rare, have also been reported — including rashes, itching, swelling of the face/tongue/throat, dizziness, and trouble breathing.
 
"By alerting patients to these consequences and emphasizing the need for dietary change, patients may be in a better position to make an informed judgment as to whether they wish to be prescribed this medication," said Dr. Hollywood. "GPs may likewise be able to make a more informed decision as to whether the medication should be prescribed."

© 2014 NewsmaxHealth. All rights reserved.

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Join the Newsmax Community
Please review Community Guidelines before posting a comment.
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Country
Zip Code:
Privacy: We never share your email.
 
Hot Topics
Follow Newsmax
Like us
on Facebook
Follow us
on Twitter
Add us
on Google Plus
Around the Web
Top Stories
You May Also Like

Bird Flu Could 'Make Ebola Look Like a Picnic'

Sunday, 23 Nov 2014 10:09 AM

The next Ebola or the next SARS. Maybe even the next HIV. Even before the Ebola epidemic in West Africa is brought under . . .

Pope Meets With Autistic Kids

Sunday, 23 Nov 2014 10:01 AM

Pope Francis tenderly embraced children with autism spectrum disorders, some of whom avoided meeting his gaze, during an . . .

Female Bosses Prone to Depression: Study

Friday, 21 Nov 2014 23:11 PM

Being the boss at work seems to raise the odds for symptoms of depression among women, but not men, a new study finds.  . . .

Most Commented

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

 
NEWSMAX.COM
America's News Page
©  Newsmax Media, Inc.
All Rights Reserved